Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 52, NWS Sioux Falls, SD

June 2, 2025Plymouth County, Iowa; Union County, South Dakota; Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 2, 2025, 6:26 PM CDT for Plymouth County, Iowa; Union County, South Dakota; Dixon County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2025, 6:26 PM CDT (23:26 UTC)
Expired
Jun 2, 2025, 7:15 PM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
70.0 mph

Counties Plymouth County, IA, Dixon County, NE, Union County, SD

The radar

The Sioux Falls radar (KFSD), 109 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:31 PM CDTTSTM WND GST 61Ponca, NEPWS peak wind gust.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 4:50 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1833 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WUUS53 KFSD 022326
SVRFSD
IAC149-NEC051-SDC127-030015-
/O.NEW.KFSD.SV.W.0052.250602T2326Z-250603T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
626 PM CDT Mon Jun 2 2025

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southern Plymouth County in northwestern Iowa...
  Northeastern Dixon County in northeastern Nebraska...
  Southern Union County in southeastern South Dakota...

* Until 715 PM CDT.

* At 626 PM CDT, a severe thunderstorm was located over Elk Point, or
  7 miles north of Ponca, moving east at 35 mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Elk Point and Jefferson around 630 PM CDT.
  Sioux City and North Sioux City around 635 PM CDT.
  Hinton around 645 PM CDT.

Other locations in the path of this severe thunderstorm include
Merrill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4259 9691 4274 9679 4277 9604 4256 9606
      4256 9647 4254 9648
TIME...MOT...LOC 2326Z 274DEG 29KT 4267 9668 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

AP
2 follow-up statements
224 
WWUS53 KFSD 022349
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
649 PM CDT Mon Jun 2 2025

IAC149-NEC051-SDC127-030015-
/O.CON.KFSD.SV.W.0052.000000T0000Z-250603T0015Z/
Plymouth IA-Dixon NE-Union SD-
649 PM CDT Mon Jun 2 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN PLYMOUTH...NORTHEASTERN DIXON AND SOUTHERN UNION
COUNTIES...

At 649 PM CDT, a severe thunderstorm was located 7 miles west of
Hinton, or 11 miles north of Sioux City, moving east at 35 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
  Hinton and Merrill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4258 9686 4272 9674 4277 9604 4256 9606
      4256 9647 4254 9648
TIME...MOT...LOC 2349Z 274DEG 29KT 4266 9643 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

AP
169 
WWUS53 KFSD 030015
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
715 PM CDT Mon Jun 2 2025

IAC149-NEC051-SDC127-030024-
/O.EXP.KFSD.SV.W.0052.000000T0000Z-250603T0015Z/
Plymouth IA-Dixon NE-Union SD-
715 PM CDT Mon Jun 2 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PLYMOUTH...
NORTHEASTERN DIXON AND SOUTHERN UNION COUNTIES WILL EXPIRE AT 715 PM
CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern and west central Iowa...northeastern Nebraska...and
southeastern South Dakota.

Remember, a Severe Thunderstorm Warning still remains in effect for
southern Dixon county and northern Dakota county until 745 pm CDT.

&&

LAT...LON 4258 9686 4272 9674 4277 9604 4256 9606
      4256 9647 4254 9648
TIME...MOT...LOC 0014Z 274DEG 29KT 4265 9616 

$$

AP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 5:11 PM CDT, 1 hour 15 minutes earlier. Its key messages:

  • Thunderstorms will develop from southwest to northeast late this afternoon into the evening. Weak shear and moderate instability should lead towards a few storms producing hail as large as ping pong balls and wind gusts to 65 mph.
  • Locally heavy rainfall is likely as well with a few stripes of 2- 5". Most locations south of a Wagner to Sioux Falls to Marshall MN line should receive 0.50" with the better chances for 1-2" south of a Yankton to Jackson MN line.
  • Could see a brief return of Canadian wildfire smoke behind today's cold frontal passage. Minor deterioration in visibility and air quality will be possible during the late evening hours mainly across southeastern South Dakota and portions of southwestern MN.
  • Temperatures return to seasonal normals for the remainder of the week into the weekend, with some potential for scattered (20-40% chance) diurnal showers/thunderstorms each day. Currently the severe threat during this times looks low.
Area forecast discussion, Jun 2, 5:11 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
511 PM CDT Mon Jun 2 2025

.KEY MESSAGES...

- Thunderstorms will develop from southwest to northeast late
  this afternoon into the evening. Weak shear and moderate
  instability should lead towards a few storms producing hail as
  large as ping pong balls and wind gusts to 65 mph.

- Locally heavy rainfall is likely as well with a few stripes
  of 2- 5". Most locations south of a Wagner to Sioux Falls to
  Marshall MN line should receive 0.50" with the better chances
  for 1-2" south of a Yankton to Jackson MN line.

- Could see a brief return of Canadian wildfire smoke behind
  today's cold frontal passage. Minor deterioration in
  visibility and air quality will be possible during the late
  evening hours mainly across southeastern South Dakota and
  portions of southwestern MN.

- Temperatures return to seasonal normals for the remainder of
  the week into the weekend, with some potential for scattered
  (20-40% chance) diurnal showers/thunderstorms each day.
  Currently the severe threat during this times looks low.

&&

.UPDATE...
Issued at 503 PM CDT Mon Jun 2 2025

Storms have developed quickly over the last hour or so just
ahead the lower level front, located at the time of this
discussion from central MN stretching southwest into the NE
Panhandle. Through our forecast area, have nearly a continuous
line of storms from northwestern Cottonwood county to
northwestern Dixon county. Some strong to severe storms continue
along this line with the main threats still hail to the size of
ping-pong balls and wind gusts to 65 mph. Keeping an eye on the
potential for heavy rain and training thunderstorms, with
development behind some of the initial convection. This pushes
east with the front.

Still expecting storms to develop and expand through the evening
and overnight hours, although not putting much faith in the CAMs
due to how poorly they're handling current convection.

Finally, starting to see some wildfire smoke return to the
surface with northwesterly flow behind the front. Huron has
dropped to 3 miles for visibility, and can see the smoke on
satellite.

&&

.DISCUSSION...
Issued at 234 PM CDT Mon Jun 2 2025

A quick moving mid level wave/MCV moving along highway 14 is
speeding up the low level front a bit this afternoon. If storm
development holds off until 6-7 pm, this may push the stronger
development a bit farther south. Environmentally, scattered severe
storms remain likely with about 2000 J/kg instability and only weak
shear. Suspect that the initial updrafts will have the potential for
golf ball to ping pong ball hail, but overall wind gusts around 65
mph and locally heavy rain should be the main threats. The best
chance for these strong to severe storms will be south of I-90 then
into parts of southwest MN. Low level boundary orientation relative
to the mid and upper level flow indicate some training of cells is
possible and given PWAT values around 1.5" and a warm cloud depth of
about 12 kft, 2-4" per hour rainfall rates will be likely, just
localized.

After sunset a wave to the south will work east and bring additional
rain and isolated thunderstorms to the area. For the most part
severe weather after about 3z should remain very isolated, with some
localized heavy rain the biggest threat, especially in northeast NE
and northwest IA.

Rain will gradually come to an end from west to east on Tuesday
morning, leading to a cooler and marginally breezy day. Highs should
be in the upper 60s to lower 70s most locations.

Near to slightly below normal temperatures will continue Wednesday
and Thursday as westerly flow aloft allows for additional weak waves
and periodic chances for showers and isolated thunderstorms. Right
now any thunderstorm activity does not look to be severe.

Saturday through Monday low pressure develops along the Canadian
border and will swing a couple of weak waves southward through the
area. This will bring spotty chances for showers and thunderstorms
with fairly low chances for severe weather. With west to northwest
flow aloft, mild temperatures near to above normal are expected,
generally highs in the 70s to lower 80s.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1238 PM CDT Mon Jun 2 2025

Thunderstorms are expected to develop over southeast SD late
this afternoon and expand in coverage through the night. The
initial development from about 22z through 2z will see the
highest potential for large hail, heavy rain and strong straight
line winds. While an isolated strong to severe storm will be
possible after sunset, it should transform to a more widespread
rain with embedded thunder. It is also during this time where
the best chance for MVFR ceilings will be, late tonight into
Tuesday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

UPDATE...SG
DISCUSSION...08
AVIATION...08
Hazardous weather outlook, Jun 2, 3:59 PM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
359 PM CDT Mon Jun 2 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-032100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union-
359 PM CDT Mon Jun 2 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe storms are expected to form along a
cold front stretching from south eastern South Dakota into
southwestern Minnesota this afternoon. These storms will move slowly
southeast through the evening and overnight hours. Thunderstorms
will be capable of ping-pong ball size hail and 65 mph winds. Periods
of moderate to heavy rain are possible through the night.

A brief return of Canadian wildfire smoke is expected behind the
cold front tonight. Minor deterioration in visibility and air
quality are possible during the late evening to overnight hours
mainly across portions of southeastern SD and southwestern MN.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Canadian wildfire smoke lingers into the day on Tuesday, mainly east
of I-29. Minor deterioration in visibility and air quality are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038>040-050-052>055-057>061-063>065-068-032100-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
359 PM CDT Mon Jun 2 2025

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Could see a brief return of Canadian wildfire smoke behind the cold
front tonight. Minor deterioration in visibility and air quality are
possible during the late evening to overnight hours mainly across
portions of southeastern SD.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 2, 5:33 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
533 PM CDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             2 E Vermillion          42.78N 96.89W
06/02/2025  M0.75 Inch       Clay               SD   Trained Spotter

&&

JC
Local storm report, Jun 2, 5:37 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
537 PM CDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     Hail             Vermillion              42.79N 96.93W
06/02/2025  E1.00 Inch       Clay               SD   Public

            Report via social media.

&&

TRM
Local storm report, Jun 2, 5:52 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
552 PM CDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Tstm Wnd Dmg     1 W Vermillion          42.78N 96.94W
06/02/2025                   Clay               SD   Trained Spotter

            Several large trees limbs down along with
            one large tree leaning on a house. Winds
            estimated at least 60 mph.

&&

JC
Local storm report, Jun 2, 5:57 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
557 PM CDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     Hail             Vermillion              42.78N 96.92W
06/02/2025  M1.00 Inch       Clay               SD   Public

&&

JC
Local storm report, Jun 2, 6:01 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
601 PM CDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     Hail             7 NW Elk Point          42.75N 96.77W
06/02/2025  M0.75 Inch       Union              SD   Public

&&

JC
Local storm report, Jun 2, 6:12 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
612 PM CDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Hail             2 N Hull                43.22N 96.13W
06/02/2025  M0.88 Inch       Sioux              IA   Trained Spotter

            Dime to nickel hail.

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:07 PM CDTSevere Thunderstorm WarningFSDSioux38 min
Jun 2, 4:49 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux26 min
Jun 2, 5:12 PM CDTSevere Thunderstorm WarningFSDLyon, Osceola, Sioux48 min
Jun 2, 5:41 PM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux49 min
Jun 2, 5:50 PM CDTSevere Thunderstorm WarningFSDPlymouth40 min
Jun 2, 6:23 PM CDTSevere Thunderstorm WarningFSDO'Brien, Sioux52 min
Jun 2, 6:48 PM CDTSevere Thunderstorm WarningFSDWoodbury27 min
Jun 2, 5:16 PM CDTSevere Thunderstorm WarningFSDClay, Union29 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Severe Thunderstorm Warnings in South Dakota, 2025Severe Thunderstorm Warnings in Nebraska, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.